Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Preference relations and measures in the context of fair division

Authors: Julius B. Barbanel and Alan D. Taylor
Journal: Proc. Amer. Math. Soc. 123 (1995), 2061-2070
MSC: Primary 90A06; Secondary 28A60
MathSciNet review: 1233964
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: One of the most well-known metaphors in the mathematical theory of fair division concerns the problem of dividing a cake among n people in such a way that each person is satisfied with the piece he or she receives, even though different people value different parts of the cake differently. Our concern here is with how an individual's preferences are formalized. David Gale has pointed out that although most of the deeper results in the field assume that preferences are given by an additive measure, the fundamental algorithms in the field require only that preferences be given by a binary relation satisfying a few natural properties. We introduce here one additional condition--an Archimedean property that obviously holds if the relation is induced by a measure--and we show that a preference relation satisfying Gale's conditions is induced by a finitely additive measure if and only if it satisfies this Archimedean property.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 90A06, 28A60

Retrieve articles in all journals with MSC: 90A06, 28A60

Additional Information

Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society